Alert archive / Alabama / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 26, NWS Mobile, AL

February 19, 1996Washington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Feb 19, 1996, 3:50 PM CST for Washington County, Alabama. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 19, 1996, 3:50 PM CST (21:50 UTC)
Expired
Feb 19, 1996, 4:45 PM CST
In force
55 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Washington County, AL

The radar

The Mobile radar (KMOB), 81 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 19, 4:00 PM CSTThunderstorm Wind 55Chatom, AL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1996-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1996-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS1 KMOB 192149 RRA
SVRMOB
ALC129-192245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
350 PM CST MON FEB 19 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  445 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST ALABAMA
 
   ...WASHINGTON COUNTY
 
AT 350 PM MOBILE DOPPLER RADAR SHOWED ANOTHER SEVERE STORM ENTERING
WASHINGTON COUNTY NEAR YELLOW PINE. THE TORNADO WARNING ISSUED EARLIER
FOR A DIFFERENT STORM WILL BE ALLOWED TO EXPIRE AT 4 PM. THE SEVERE
STORM NEAR YELLOW PINE WAS MOVING EAST NORTHEAST AT 40 MPH AND WILL MOVE
IN THE GENERAL DIRECTION OF CHATOM.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 19, 2:40 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Feb 19, 2:40 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
240 PM CST MON FEB 19 1996

ALREADY ISSUING WRNGS FOR STORMS IN CWA SO WILL BE VERY BRIEF. LOOKS
LIKE MAIN THRUST OF SVR WX WILL BE BETWEEN NOW AND 9 PM MAYBE A
LITTLE LATER OVER PNHDL AND E CWA. NO REAL COLD AIR TO FOLLOW THIS
SYSTEM. SHUD CLR EARLY ENOUGH ON FAT TUESDAY TO WARM CLOSE TO NGM
AFTER LOW CLDS AND POSSIBLY L- IN ERLY MORNING.(1)53/75/53/78 8200
(2)56/74/54/78/ 8200 DF

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 2:19 PM CSTSevere Thunderstorm WarningMOBChoctaw41 min
Feb 19, 2:51 PM CSTSevere Thunderstorm WarningMOBMonroe69 min
Feb 19, 3:03 PM CSTTornado WarningMOBWashington57 min
Feb 19, 3:46 PM CSTTornado WarningMOBClarke59 min
Feb 19, 4:23 PM CSTSevere Thunderstorm WarningMOBMonroe37 min
Feb 19, 4:27 PM CSTSevere Thunderstorm WarningMOBMobile63 min
Feb 19, 4:43 PM CSTSevere Thunderstorm WarningMOBBaldwin47 min
Feb 19, 5:29 PM CSTSevere Thunderstorm WarningMOBEscambia46 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.